Hail, Campbell
- When
- May 28, 2:30 PM MST
- Where
- Campbell County, 3 mi NE of Pine Tree Jct
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.651, -105.738
Severe thunderstorms developed across northeastern Wyoming as a strong upper level system moved over the area. Large hail and wind gusts to 70 mph accompanied the stronger storms and a brief tornado was reported in southern Campbell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed across northeastern Wyoming as a strong upper level system moved over the area. Large hail and wind gusts to 70 mph accompanied the stronger storms and a brief tornado was reported in southern Campbell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 28, 1:45 PM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT MON MAY 28 2007 .DISCUSSION...20Z SFC ANALYSIS SHOWS FRONTAL BOUNDARY EXTENDING FROM NEAR KMBG TO KCDR WITH SFC CAPE >2500J/KG SOUTHEAST OF THE FRONT OVER CENTRAL SOUTH DAKOTA. AREA SPECIAL SOUNDINGS STILL SHOW A PRETTY GOOD CAP OVER MUCH OF THE REGION...BUT WITH UPPER TROUGH APPROACHING EXPECT TO SEE CAP ERRODE OVER SOUTHWESTERN SOUTH DAKOTA DURING THE NEXT FEW HOURS. LINE OF THUNDERSTORMS CURRENTLY APPROACHING NORTHEASTERN WYOMING LOCATED OUT AHEAD OF THE SURFACE LOW. NAM INDICATES THAT THOSE STORMS MAY DEVELOP INTO A CONVECTIVE CLUSTER AND HEAD NORTHEAST ACROSS OUR CWA OVERNIGHT. TUESDAY/WEDNESDAY...MODELS ARE COMING INTO CLOSER AGREEMENT SHOWING UPPER LOW STALLING OVER THE NORTHERN PLAINS LEADING TO UNSETTLED AND COOLER WEATHER...SO HAVE RAISED POPS AND COOLED TEMPS. EXTENDED...WITH MODELS QUICKLY SHIFTING TO A WETTER SOLUTION AS A CUT OFF LOW STALLS ACROSS THE NORTHERN PLAINS...HAVE ADDED CHANCE POPS TO THURSDAY. LOW BEGINS PHASING IN WITH AN UPPER TROUGH AND SHIFTS EAST BY LATER FRIDAY WITH BULK OF PRECIP MOVING INTO EASTERN SD. ALSO BUMPED DOWN TEMPS WITH COLDER AIR ALOFT AND MORE CLOUDS IN THE AREA. UPPER RIDGE DEVELOPS BEHIND THE DEPARTING LOW BRINGING BACK DRY WEATHER FOR THE WEEKEND INTO THE BEGINNING OF THE WORK WEEK. && .AVIATION...SHOWERS AND STORMS WILL AFFECT ALL TAF SITES/TWEB ROUTES THROUGH THIS AFTERNOON AND EVENING. SOME STORMS COULD HAVE LARGE HAIL AND DAMAGING WINDS...PARTICULARLY THROUGH THE KRAP-KPIR AND KRAP-KBIS TWEB ROUTES. OTHERWISE MORE WIDESPREAD RAIN WITH PERHAPS SOME THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS EVENING INTO THE EARLY MORNING HOURS. MVFR CIGS ARE ALSO EXPECTED TO MOVE INTO THE AREA LATE TONIGHT AND PERHAPS PERSIST THROUGH TOMORROW MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1215 PM MDT MON MAY 28 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1215 PM MDT (115 PM CDT) MON MAY 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING THIS AFTERNOON AND THIS EVENING. A COLD FRONT WILL STALL OVER WESTERN SOUTH DAKOTA TODAY. LOW PRESSURE WILL DEEPEN ALONG THE FRONT IN EAST CENTRAL WY. THE LOW WILL BRING MOIST AND UNSTABLE AIR INTO THE REGION. SUBSTANTIAL INSTABILITY WILL COMBINE WITH FAVORABLE WINDS TO PRODUCE SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ACTIVITY WILL BEGIN OVER THE HIGHER TERRAIN OF THE BLACK HILLS AND NORTHEASTERN WYOMING AROUND 200 PM...AND THEN SPREAD OVER THE SOUTH DAKOTA PLAINS THIS EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF A LINE FROM LEMMON TO RAPID CITY TO PINE RIDGE. BETWEEN 500 PM AND 900 PM...THERE IS AN ISOLATED TORNADO THREAT EAST OF A LINE FROM FAITH TO PHILIP. THE MAJORITY OF THE SEVERE THUNDERSTORMS WILL PUSH AWAY FROM THE AREA BY MIDNIGHT. SHOWERS AND THUNDERSTORMS WILL AFFECT MOST OF THE REGION OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS MAY OCCUR TUESDAY AND SATURDAY NIGHT...BUT ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Riverton/Lander radar (KRIW), 231 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
10 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
A small tornado touched down in sagebrush and did no damage. Path length and width were estimated.
Hail accumulated 3 inches deep.
A railroad crossing arm was broken off its post at the Main Street crossing.
Wind caused minor damage to an outbuilding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyThe tornado archive for Wyoming, 2007Warnings in Wyoming, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25003, 25005, 25006, 25007, 25008, 25009, 33742, 25010, 25011, 25012, 25013, 25015, 25016.